The Vitamin Kid

Avoiding bad medicine and finding non-toxic treatments that actually work

My Photo
Location: Ankeny, Iowa, United States

Tuesday, March 22, 2005

Cipro? Uh-oh. Disability due to antibiotics

A recent experience with a family member who had a bad reaction to a single half-dose of antibiotic (Levaquin) prompts me to call attention to this warning from Jay S. Cohen, MD:

"Since the December 2001 publication of my article in the Annals of Pharmacotherapy, I've received hundreds of e-mails from people suffering from devastating, long-lasting side effects associated with Cipro, Levaquin, Floxin, and other fluoroquinolone antibiotics. Most of these people are young and had been healthy and active.

"These antibiotics have legitimate uses in treating infectious diseases, but they are overused for minor conditions such as sinusitis, prostatitis, and bladder infections. My stance is that Cipro, Levaquin, and similar antibiotics should be used only when other, safer drugs are ineffective, or for organisims that are only sensitive to fluoroquinolones.

"As I said on National Public Radio in October 2001, I strongly believe that all people placed on these antibiotics should be warned about infrequent yet serious reactions that may cause joint, muscle, or tendon pain or rupture, nerve pain (burning, electrical sensations, tingling), muscle weakness, thinking or memory problems, heart palpitations, rapid heart rate, gastric problems, skin rash, or many other unusual physical or psychological symptoms. These reactions can occur quickly and suddenly, and patients should alert their doctors immediately.

"Doctors, for their part, must recognize that these symptoms can lead to severe, long-term pain and dysfuction, and should stop the antibiotics immediately if at all possible. Because adverse reactions may increase in severity and duration with each exposure, patients with these reactions should not receive fluoroquinolones again. I'd hoped that my article would accomplish this, just as it prompted the U.S. Centers for Disease Control to alter their guidelines for treating anthrax. But it hasn't had the same impact on the medical system."

Dr. Cohen's paper, "Peripheral Neuropathy with Fluoroquinolone Antibiotics," was published in the December 2001 issue of the Annals of Pharmacotherapy. Cohen emphasizes that nervous system reactions to these drugs are not rare, and can be permanently disabling. On his website,, the doctor suggests some medications and nutritional supplements which might help alleviate the suffering of those who have been injured by Cipro, Floxin, Levaquin, etc.

Wednesday, March 16, 2005

The Cholesterol Myth 3: "Meta-analysis"

The problem I have defined as cholesterol mania has many facets. Obviously cholesterol plays some part in the process of coronary heart disease and vascular disease. A common perception is that it is the most important factor, but studies do not bear this out. Some die young with normal cholesterol levels. Some live beyond the normal lifespan with high cholesterol. The famous Atlantic Monthly article, "The Cholesterol Myth," states that elderly persons with high cholesterol tend to live equally as long as those with normal or low cholesterol!

Some studies have suggested an increased risk of cancer in those medicating with anti-cholesterol drugs. Some studies have not.

In spite of billions of dollars of related research since 1993, I believe we have learned little of significance beyond the conclusions of a literature review (a "meta-analysis") published in the British Medical Journal twelve years ago, titled "Cholesterol lowering and mortality: the importance of considering initial level of risk". The authors of that study, from the University of Glasgow Department of Public Health, wrote, "Currently evaluated cholesterol lowering drugs seem to produce mortality benefits in only a small proportion of patients at very high risk of death from coronary heart disease. Population cholesterol screening could waste resources and even result in net harm in substantial groups of patients."

The bottom line is that cholesterol lowering drugs are of no net benefit or even increase the death rate in "substantial groups of patients." And what of those at very high risk who might see a slight reduction in mortality? If drugs were the only means of lowering cholesterol, perhaps the risks would be warranted for this select group. Again, quoting from the study, "Raised mortality from causes other than coronary heart disease was seen in trials of drug treatment (1.21; 1.05 to 1.39) but not in the trials of non-drug treatments (1.02; 0.88 to 1.19)."

The implication is clear. Lower your cholesterol with non-drug methods.

I will repeat the first principle of Hippocrates, upon whose philosophy medicine is supposed to be based: First, do no harm. It is clear that the drugs used to lower cholesterol do cause harm, sometimes very serious harm to the liver and muscles. They have side effects that mimic and exacerbate the symptoms of old age. They may increase your risk of cancer, and they consistently, in study after study, increase the rate of death from causes other than coronary heart disease.

There is a cheap alternative to these toxic drugs. A substance exists which is readily available, non-toxic, inexpensive, and which has been proven in head-to-head trials against cholesterol drugs to lower LDL cholesterol with equal effectiveness. Furthermore, this substance also raises HDL cholesterol levels -- the good cholesterol. Most people haven't heard of this substance. Most people think the only answer to "high cholesterol disease" -- which is only part of the cause of heart disease -- is to take the drugs they see advertised on television.

My next entry will identify this substance and review some of the scientific studies done to prove its effectiveness. Also, I will list sources.

Thursday, March 10, 2005

Cholesterol Myth 2 -- Lipitor failure hailed as success

Yesterday the New York Times online had an article about the latest attempt to justify the highest doses of cholesterol-lowering statin drugs. The Times featured a new study, just released by the New England Journal of Medicine. A large population of heart patients was divided into two groups. One was given a low dose of atorvastatin (Lipitor), and the other group was given a large dose -- eight times higher, in fact -- in an attempt to push down LDL cholesterol levels as low as possible. These two groups of patients were monitored for five years.

The study is being hailed as a great success. Patients taking the higher dose of statins had 2% lower risk of death from cardiovascular disease or stroke. (A relative reduction in risk of about 20%.) Unfortunately, they also had a higher death rate from non-cardiovascular causes. "There was no difference between the two treatment groups in overall mortality." Somehow the New York Times omitted that information.

Two weekends ago, Jean Carper reported in her Sunday newspaper column that a Finnish study showed that daily consumption of 700mg of vitamin C (tablets, not in food) for ten years would cut the relative risk of death from heart attack by 25%. This is actually a greater reduction in the death rate than those taking the higher, more toxic dose of statin drugs in the study above.

So, you can have your choice. Take a non-toxic vitamin and reduce your risk of death by heart attack by 25%. Or take a toxic drug and reduce your risk of heart attack death by 20%, while at the same time increasing your risk of death from other causes. A no-brainer? I'd say so.

Sunday, March 06, 2005

The "duh" file: Vitamin C boosts immunity

After all these years, there are still some who argue against large doses of vitamin C. After all these years, studies are still being done supporting the use of large doses of vitamin C -- to enhance immune function.

Here's another one:

That's not to say you shouldn't eat bell peppers, oranges, and kiwifruit to get generous doses of natural vitamin C and its nutrient partners. But the refined pills (or powder) do some good too.